Massachusetts, 2020Heavy Snow and Winter Weather in Massachusetts, April 18, 2020
April 18, 2020 · NWS BOX · 5 events in 5 counties and zones
Low pressure tracked just south of southern New England on the 18th. It brought rain that changed over to a wet snow overnight on the 17th into the 18th that clung to newly-leaved trees.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked just south of southern New England on the 18th. It brought rain that changed over to a wet snow overnight on the 17th into the 18th that clung to newly-leaved trees. Only 3 to locally 6 inches of snow fell, highest in the higher elevations of northeast CT, northwest RI, and interior MA. However, it was enough to cause some tree damage across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 17, 9:37 PM EST, 3 hours 23 minutes earlier.
Area forecast discussion, Apr 17, 9:37 PM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1037 PM EDT Fri Apr 17 2020
.SYNOPSIS...
Low pressure approaching from the west tonight will track just
south of the southern New England Saturday. This storm will
bring rain changing to a period of accumulating wet snow later
tonight into early Saturday for much of the region, heaviest
over the higher elevations. High pressure will push across
Saturday night and Sunday with dry conditions and mild
temperatures. With a continued fast steering flow, there will
be a couple more weather systems bringing unsettled conditions
Sunday night into Tuesday night. Another brief break at mid
week with dry conditions before yet another round of
precipitation pushes in late next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
** Accumulating wet snow for much of the region later tonight,
with heaviest amounts across the higher terrain in central and
western MA **
** Scattered power outages possible **
1037 PM Update...
Light rainfall trying to make it's way into southern New England
this evening. Not much evidence of significant rainfall reaching
the ground as of yet, but strong indications of the wet-bulb
process underway across CT.
Still expecting precipitation to become widespread, eventually
changing from rain to snow. Tweaked timing of precipitation this
evening to match updated expectations. Also adjusted
temperatures based on observed trends.
Previous Discussion...
Rather potent and amplifying mid trough and shortwave
approaches from the Gt Lakes tonight. Parent sfc low moving in
from the west with secondary low developing and tracking just
south of New Eng Saturday. Impressive jet dynamics with SNE
within a coupled jet structure supports strong forcing for
ascent later tonight with a period of heavy snow. The challenge
is determining snow accum as initial QPF will be wasted on
rain/melting and also determining how far south the heavier snow
may extend.
Column is rather cold with 850 mb temps -5C to -6C this evening,
and 800 mb temps as low as -10C as the precip begins to move in.
Also dewpoints in the teens so there will be plenty of wet bulb
cooling as precip gradually moistens the low levels. So while
precip will begin as rain this evening for most given mild temps
to start, rain will flip to snow first over higher elevations
then across lower elevations and the coastal plain after
midnight.
There is strong signal for a period of heavy snow developing
after midnight from west to east as strong forcing for ascent
develops. In fact, 3km NAM shows a band of very strong
frontogentical forcing lifting across SNE then pivoting from
central into SE MA 06-10z. This is a wildcard for snow accum
across SE MA as very strong omega will result in dynamic cooling
to flip rain to heavy snow. In addition, there is 20-30 units of
omega in the snow growth region with an -EPV signature and mid
level lapse rates 6.5-7 C/km suggesting potential for heavy snow
banding and thunder. HREF showing 1-2"/hr snowfall rates moving
west to east across MA into N CT, N RI and SE MA. It will be
brief, probably not lasting for more than 2-3 hours but heavy
snowfall rates will allow snow to eventually accumulate on
roads. The best chance will be over higher elevations where
temps will be colder, but heavy snow will also accumulate on
roads in lower elevations if it is falling heavily.
Regarding accumulations, we are forecasting 5-8 inches across
higher terrain in central and western MA and some of these
higher amounts may spill into the hills in northern CT and far
NW RI. Elsewhere, generally 2-4 inches across the region,
except coating to 2 inches along the south coast and lower CT
valley. Our biggest concern is potential power outages where
accum exceed 4 inches as snow will be wet and heavy. Best chance
for this is over higher elevations.
We upgraded to winter storm warnings for Worcester Hills and
Berkshires and expanded the advisory to Providence-Taunton-
Plymouth.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Heavy precip will be moving out by morning with periods of
light snow changing back to rain as precip lightens up and
boundary layer warms. Minor additional accum less than an inch
possible over higher elevations. Then slow improvement in the
afternoon although clouds and chance of rain will persist most
of the day as sharp mid level trough moves through. Unseasonably
cool with highs only 40-45 degrees with increasing N winds
along the coast as low pres deepens to the east.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Highlights...
* High pressure will be dry conditions and chilly temperatures
Saturday night, then readings will rebound to near normal on
Sunday
* A couple of weather systems will cross the region, bringing
unsettled conditions Sunday night into Tuesday night
* Another high brings briefly dry conditions Wednesday, then
yet another round of unsettled weather moves in late week
Details...
Saturday night and Sunday...
Low pressure will push offshore Saturday evening, so any
leftover showers will end across the outer Cape and Nantucket.
Skies will become mostly clear as W-NW winds diminish as H85
temps will fall to -2C to -4C. With light winds and mainly
clear skies, temps will bottom out in the upper 20s to lower 30s
in the normally colder locations of interior E Mass as well as
the higher terrain, ranging to the mid and upper 30s along the
coast.
High pressure ridge builds from the St Lawrence Seaway across
New England, extending S to the Carolinas by Sunday morning.
Winds will start off from the N-NW but, as the ridge pushes
offshore, they will shift to SW by the afternoon. Temps will
rebound to the mid 50s to lower 60s across most areas, except it
will remain cooler mainly along the S coast with onshore winds
in place.
Sunday night and Monday...
As the high shifts offshore Sunday evening, the next round of
unsettled weather approaches. First, a cold front sinks SE
toward the region Monday evening, keeping a SW wind flow in
place. This will allow another low to lift NE in the southern
stream flow. Appears that both systems will remain separate, so
could see some drier weather lingering between the leading edge
of the front and the approaching low from the S on Sunday night.
With the SW wind in place, temps will only fall back to the
upper 30s to mid 40s.
Some question how far N and W the low will push toward the
region on Monday as the low pushes off the coast. The rain
shield may push into central areas, with some spotty light
showers further W. The best shot for showers will occur across
parts of Cape Cod and the islands. With the fast mid level
steering flow in place, the precip will not linger too long.
Should see the back edge of the precip push offshore during
Monday afternoon. Expect temps to run a good 5 to 10 degrees
cooler than Sunday, mainly in the upper 40s to mid 50s.
Tuesday and Wednesday...
Another low pressure center shifts E across Quebec during
Tuesday, swinging its associated cold front across the region.
Will see a round of showers push across. This system is rather
disorganized, but there is some marginal instability mainly N of
the region as the low crosses. Noting TT values in the upper
40s to about 50, which is marginal for somewhat elevated
convection. At this point, have not mentioned thunder in the
forecast for Tuesday afternoon/evening due to more stable
conditions in the lower levels but something to keep an eye on.
Have kept CHC POPs going for showers, though, but should push
eastward early Tuesday night.
Another bubble of high pressure crosses the region on Wednesday
with dry conditions but chilly temperatures on W-NW winds.
Expect highs to run around 10 to 15 degrees below normal.
Thursday and Friday...
Another southern stream mid level system begins to dig and
shift E-NE in the fast flow, so could see another round of
showers develop Thursday night and linger through Friday. Some
heavier rainfall may approach during Friday as well. Quite a bit
of model solution spread, so rather low confidence for this
portion of the forecast. Expect high temps will continue to run
below seasonal levels late next week.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Tonight...High confidence in trends. Moderate confidence in
timing.
Conditions will lower to MVFR then IFR-LIFR as rain/snow
develops this evening and changes to mostly snow overnight. A
period of heavy snow likely 05z-10z from west to east away from
the south coast. Max snowfall rates of 1-2"/hr possible. Several
inches of snow accumulation possible over higher elevations
across interior MA/CT/RI, with minor accum BOS/BDL/PVD as rain
changes to a period of snow.
Saturday...High confidence in trends. Moderate confidence in
timing. IFR/LIFR conditions in light rain/snow, improving to
MVFR from W to E in the afternoon.
KBOS Terminal...High confidence in trends. Lower confidence in
exact details and timing.
KBDL Terminal...High confidence in trends. Lower confidence in
exact details and timing.
Outlook /Saturday Night through Wednesday/...
Saturday Night: VFR. Breezy.
Sunday: VFR. Windy with local gusts up to 30 kt.
Sunday Night: Mainly VFR, with local MVFR possible. Windy with
local gusts up to 30 kt. Slight chance RA.
Monday: Mainly VFR, with areas MVFR possible. Breezy. Slight
chance RA.
Monday Night: VFR. Breezy.
Tuesday: Mainly VFR, with areas MVFR possible. Breezy. Chance
SHRA.
Tuesday Night: VFR. Windy with local gusts up to 30 kt. Chance
SHRA.
Wednesday: VFR. Windy with local gusts up to 30 kt.
&&
.MARINE...
Gusty SW winds to 25-30 kt over south coastal waters diminishes
this evening, then shifts to E late tonight with gusts to 25 kt
ahead of approaching low pres. Then, winds shifting from NE to
N Saturday afternoon with gusts 25-30 kt as low pres intensifies
to the east. SCA conditions will continue over the waters.
Outlook /Saturday Night through Wednesday/...
Saturday Night: Low risk for Small Craft Advisory winds with
local gusts up to 30 kt. Areas of rough seas.
Sunday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Seas up to 5 ft.
Sunday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas. Chance of rain.
Monday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Local rough seas. Chance of rain.
Monday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas.
Tuesday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas. Slight chance of rain showers.
Tuesday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 25 kt. Rough seas up to 10 ft. Chance of rain
showers.
Wednesday: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 10 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 10 AM EDT Saturday for
CTZ002>004.
MA...Winter Weather Advisory until 10 AM EDT Saturday for
MAZ017>019.
Winter Weather Advisory until 10 AM EDT Saturday for MAZ003-
005>007-010-011-013>016-026.
Winter Storm Warning until noon EDT Saturday for MAZ002-004-
008-009-012.
RI...Winter Weather Advisory until 10 AM EDT Saturday for RIZ002.
Winter Weather Advisory until 10 AM EDT Saturday for RIZ001.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ231>234.
Small Craft Advisory until 8 PM EDT Saturday for ANZ235-237-
250-254>256.
Small Craft Advisory from 8 AM to 8 PM EDT Saturday for ANZ251.
&&
SYNOPSIS...KJC/EVT
NEAR TERM...Belk/KJC/EVT
SHORT TERM...KJC
LONG TERM...EVT
AVIATION...Belk/KJC/EVT
MARINE...Belk/KJC/EVTHazardous weather outlook, Apr 17, 3:22 PM EST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 PM EDT Fri Apr 17 2020
MAZ007-015-016-182030-
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-
422 PM EDT Fri Apr 17 2020
...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
10 AM EDT SATURDAY...
This Hazardous Weather Outlook is for eastern Massachusetts and
northeastern Massachusetts.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ022>024-182030-
Barnstable MA-Dukes MA-Nantucket MA-
422 PM EDT Fri Apr 17 2020
This Hazardous Weather Outlook is for southeastern Massachusetts.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ019-182030-
Eastern Plymouth MA-
422 PM EDT Fri Apr 17 2020
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 10 AM EDT
SATURDAY...
This Hazardous Weather Outlook is for southeastern Massachusetts.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ002-004-008-009-012-182030-
Western Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Southern Worcester MA-
422 PM EDT Fri Apr 17 2020
...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON EDT
SATURDAY...
This Hazardous Weather Outlook is for central Massachusetts and
western Massachusetts.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ002>004-MAZ003-005-006-010-011-013-014-026-RIZ001-182030-
Hartford CT-Tolland CT-Windham CT-Eastern Franklin MA-
Central Middlesex MA-Western Essex MA-Eastern Hampshire MA-
Eastern Hampden MA-Western Norfolk MA-Southeast Middlesex MA-
Northern Middlesex MA-Northwest Providence RI-
422 PM EDT Fri Apr 17 2020
...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
10 AM EDT SATURDAY...
This Hazardous Weather Outlook is for northern Connecticut, eastern
Massachusetts, northeastern Massachusetts, western Massachusetts
and northern Rhode Island.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ020-021-RIZ003>008-182030-
Southern Bristol MA-Southern Plymouth MA-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
422 PM EDT Fri Apr 17 2020
This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ017-018-RIZ002-182030-
Northern Bristol MA-Western Plymouth MA-Southeast Providence RI-
422 PM EDT Fri Apr 17 2020
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 10 AM EDT
SATURDAY...
This Hazardous Weather Outlook is for southeastern Massachusetts
and northern Rhode Island.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-250-251-254>256-182030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 PM EDT Fri Apr 17 2020
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov
You can follow us on Twitter at
@NWSBoston
Winter Weather, Eastern Hampden
- When
- April 18, 1:00 AM EST to 6:00 AM EST
- Where
- Eastern Hampden forecast zone
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 42.135, -72.632 (the zone’s center; the record gives no point)
Two to four inches of heavy wet snow clung to trees and power lines. The highest amount reported was 4.3 inches in Monson, where a tree was reported down at 522 AM EST (622 AM EDT) on Stafford Road (Route 32) near the CT state line.
Heavy Snow, Southern Worcester
- When
- April 18, 2:00 AM EST to 9:00 AM EST
- Where
- Southern Worcester forecast zone
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
Four to five inches of heavy, wet snow clung to trees and power lines, causing significant damage. The highest total was 5.4 inches in Grafton. In Milford at 410 AM EST (510 AM EDT), a tree was down on wires at East Main Street at Zain Circle. In Shrewsbury at 530 AM EST, a tree was down blocking Main Street. In Charlton at 546 AM EST, a large tree was down on wires on Flint Road and at 9 AM EST a tree and wires were down on Stafford Street. In Sturbridge at 704 AM EST, wires were down on Fiske Hill Road at Main Street and at 850 AM EST, a large tree was down on Oaks Cove Road near Wells Park Road. In Uxbridge at 734 AM EST, a large branch was down on wires on High Street. In Dudley at 805 AM EST, a tree and wires were down on Causeway Shores Road.
Winter Weather, Western Norfolk
- When
- April 18, 2:00 AM EST to 9:40 AM EST
- Where
- Western Norfolk forecast zone
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
A wet snowfall of 2.5 to 3.5 inches fell, which clung to trees and power lines. In Medway at 612 AM EST (712 AM EDT), a tree was down on wires on Main Street. In Millis at 615 AM EST, a tree was down on wires on Ridge Street at Middlesex Street. In Bellingham at 940 AM EST, a tree was down on High Street.
Winter Weather, Southeast Middlesex
- When
- April 18, 2:00 AM EST to 7:23 AM EST
- Where
- Southeast Middlesex forecast zone
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Two to three inches of wet snow clung to trees and power lines. In Medford at 723 AM EST (823 AM EDT), a tree fell onto a car on Bristol Road.
Winter Weather, Northern Worcester
- When
- April 18, 2:00 AM EST to 8:00 AM EST
- Where
- Northern Worcester forecast zone
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
Two to four inches of wet snow fell in northern Worcester County, which clung to trees and power lines. In Hardwick at 651 AM EST (751 AM EDT), a tree was down across Greenwich Road at Sessions Road.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 18 to 19, 20201 death · 1 injured · $1.0 million · EF4 · 44 events
- Tornadoes and Hail in Louisiana, April 18 to 23, 20201 death · $3.0 million · EF2 · 20 events
- Tornadoes and Hail in Texas, April 18 to 22, 2020$375,000 · EF2 · 7 events
- Hail in Texas, April 18, 2020$80,000 · 3.5 in hail · 20 events
- Damaging Winds in Florida, April 18 to 20, 2020$21,000 · 70 kt wind · 10 events
- High Surf in Hawaii, April 18 to 20, 202011 events
- Damaging Winds in North Carolina, April 18, 2020$14,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, April 18, 202055 kt wind · 8 events
- Frost and Freeze in Virginia, April 18 to 19, 20208 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 18, 20206 events
- Hail in Louisiana, April 18, 20201.75 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 18, 20204 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879196, 879195, 879210, 879212, 879213.